Aunt Vadge: trans man with a glans cut that won’t heal

Dear Aunt Vadge – help! 

I’m a trans man. I haven’t started testosterone yet, but am on a progesterone-based medicine to prevent bleeding in the meantime. I’ve got a cut around 8-10mm long right on my glans left of midline, which I think was caused by a not-well-trimmed-enough nail while masturbating.

The thing is, the cut seems somehow to have got longer – possibly this is just a visual effect as it heals and dead skin pulls away, hard to say. It’s uncomfortable but usually not painful (I discovered quickly not to try to rub off in the meantime), no blood, but it looks pretty grody with that dead skin and all and is healing glacially slowly.

I definitely don’t have any overt sign of bacterial infection and I’m pretty sure not fungal either – I’ve had thrush before and it sucks worse than this by many orders of magnitude. I’m washing with cool water, no soaps or irritants, and don’t wear tight fitting undies or anything.

I’m starting to feel pretty fed up, I’d expect such a small cut to be gone in less than the week it’s been, or at least improving, and more than a little sexually frustrated too – a guy has needs!

I’d be very grateful for any tips to get the blasted thing to heal up – I’m dysphoric enough that showing it to someone is pretty much out of the question.

Sincerely,
TDude
Aged early 30s, UK-based

Dear Tdude,

Thanks for your email – it’s great to hear from you.

Your slow wound healing, in particular of genital tissue, is a classic low oestrogen sign. So far as I know, the main progestin (artificial progesterone) given to trans men is the Depo Provera injection to stop your cycles (and therefore menstrual bleeding). This also suppresses oestrogen.

The most straightforward answer to your problem would be to apply some oestrogen cream (E3 only) topically on the damaged tissue – if low oestrogen is the cause, your cut will clear up very quickly. It may also pay to discuss this with whoever is managing your transition, because you don’t want your genital tissue to atrophy due to low oestrogen levels.

Minor cuts and tears can be encouraged to heal well with a moisturising vulva and vagina-friendly cuts cream.

This is seen in menopausal women, and it sometimes ends up pretty bad. It is called atrophic vaginitis. We’ve written about this at some length, and while your situation isn’t the same in terms of what your body is preparing to undergo, the underlying cause is identical – low levels of oestrogen circulating to the vaginal, vulvar and clitoral tissue.

Read about atrophic vaginitis here, but also read the article about treating women for atrophic vaginitis who are undergoing breast cancer treatment that blocks oestrogen, since the same hormone treatments cannot be used (as any oestrogen in the blood feeds the cancer – use this metaphor as you wish!).

I will write up an article specially for trans men regarding this, as it seems pertinent. Until then, hopefully you can get the information you need from those two articles, so you at least understand the gist of the problem.

Topical E3 (oestriol) should work perfectly, since it won’t interrupt your blood oestrogen (and hormone treatments), but it will sort out the vagina stuff. This form of oestrogen doesn’t enter the bloodstream to any great degree.

Usually oestrogen cream is prescribed by a doctor, and they may want to take a look at your cut and may need to diagnose you with atrophic vaginitis (to whatever degree) before a prescription can be filled, though I’m sure if you describe your symptoms and explain your understanding from the articles, they will happily prescribe it without looking. They will likely be concerned about infection, but as you say, it seems ok, but it just isn’t healing.

Low oestrogen and oestrogen cream topically seems an obvious first port of call for me, and topical E3 is not dangerous. In fact, it was thought to be reasonably useless as an oestrogen, but now they’re slowly realising it’s kinda awesome, especially for this sort of stuff. I’m not sure at all about the laws regarding this in the UK (as in, can you buy E3 over the counter), but it really is something that you should be onto anyway – you will need that cream going forward when going oestrogen-free long-term.

Not everyone needs it, but when this crops up, it needs to be dealt with ASAP and ongoing, since you do not want your vaginal cells to shrivel up, dry out, and become useless – your sexual pleasure will go with it.

Atrophic vaginitis is horrible – your skin just loses its will to live, it’s plump oestrogenic juiciness fades into oblivion, and the now-paper-thin flesh splits easily and then won’t heal. You could even get to the point where you can’t wipe after urinating without tearing the skin. No. Good.

I would love to know if this solves the problem, so please write back!

Warmest regards,
Aunt Vadge

 

Posted on Last updated :October 23, 2018